Alert archive / Montana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 67, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jul 21, 2012, 5:44 PM MDT for Richland County, Roosevelt County, Montana. It was in force for 61 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2012, 5:44 PM MDT (23:44 UTC)
- Expired
- Jul 21, 2012, 6:45 PM MDT
- In force
- 61 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
Counties Richland County, MT, Roosevelt County, MT
The radar
The Glasgow radar (KGGW), 181 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:50 PM MDT | HAIL 1.5 | 5 Wnw Sidney, MT | |
| Jul 21, 6:15 PM MDT | HAIL 1 | 3 Ese Crane, MT | |
| Jul 21, 6:15 PM MDT | HAIL 1.25 | 3 Ssw Crane, MT | |
| Jul 21, 6:18 PM MDT | HAIL 1 | Ne Crane, MT | |
| Jul 21, 6:20 PM MDT | HAIL 0.88 | 1 Sse Crane, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 4:41 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 739 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
959 WUUS55 KGGW 212344 SVRGGW MTC083-085-220045- /O.NEW.KGGW.SV.W.0067.120721T2344Z-120722T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GLASGOW MT 544 PM MDT SAT JUL 21 2012 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN RICHLAND COUNTY IN NORTHEAST MONTANA... SOUTHEASTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA... * UNTIL 645 PM MDT. * AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 23 MILES WEST OF FAIRVIEW TO SAVAGE...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF CULBERTSON TO 24 MILES SOUTHWEST OF SIDNEY...AND WERE MOVING EAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE... SAVAGE...SIDNEY AND FAIRVIEW PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT SUNDAY MORNING FOR NORTHEAST MONTANA. && LAT...LON 4738 10447 4802 10461 4817 10404 4741 10404 TIME...MOT...LOC 2344Z 262DEG 26KT 4795 10450 4740 10435 $$ BLM WEATHER.GOV/GLASGOW
1 follow-up statement
355 WWUS55 KGGW 220013 SVSGGW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 613 PM MDT SAT JUL 21 2012 MTC083-085-220045- /O.CON.KGGW.SV.W.0067.000000T0000Z-120722T0045Z/ RICHLAND-ROOSEVELT- 613 PM MDT SAT JUL 21 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR SOUTHEASTERN ROOSEVELT AND EASTERN RICHLAND COUNTIES... AT 609 PM MDT...WEATHER SPOTTERS REPORTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF NOHLY TO 13 MILES SOUTHEAST OF CRANE...OR ALONG A LINE EXTENDING FROM 18 MILES SOUTHEAST OF CULBERTSON TO 21 MILES SOUTH OF SIDNEY...AND MOVING EAST AT 30 MPH. LOCATIONS IN THE WARNING INCLUDE... FAIRVIEW...NOHLY AND FORT UNION PRECAUTIONARY/PREPAREDNESS ACTIONS... HAIL UP TO ONE AND ONE HALF INCHES IN DIAMETER HAS BEEN REPORTED IN SIDNEY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT SUNDAY MORNING FOR NORTHEAST MONTANA. && LAT...LON 4747 10437 4812 10422 4817 10404 4741 10404 TIME...MOT...LOC 0012Z 262DEG 26KT 4797 10420 4742 10406 $$ BLM WEATHER.GOV/GLASGOW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:17 PM MDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 21, 3:17 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 317 PM MDT SAT JUL 21 2012 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY... WEAK TROF/WIND SHIFT/DRY LINE FEATURE SLOWLY MAKING ITS WAY THROUGH EASTERN MONTANA THIS AFTERNOON. EASTERLY WINDS KEEPING SURFACE DEW POINTS IN THE 60S OVER MOST OF EASTERN MONTANA AHEAD OF THE TROF WITH GOOD SURFACE HEATING. SHORTWAVE PUSHING OUT OF EASTERN IDAHO INTO SOUTHERN MONTANA HELPING INITIATE THUNDERSTORMS OFF THE HIGHER TERRAIN...WHICH SHOULD MAINTAIN AS THEY MOVE INTO THE MOIST UNSTABLE AIRMASS OF EASTERN MONTANA. CANADIAN HIGH PRESSURE DIPS INTO NORTHERN MONTANA ON SUNDAY WITH DEW POINTS DROPPING INTO THE 50S OR EVEN 40S. WINDS LOOK TO BE ON THE LIGHT SIDE...LIMITING FIRE WEATHER CONCERNS. BY SUNDAY NIGHT RIDGE BEGINS TO REBOUND TO THE WEST AS UPPER LOW OFF THE BC COAST SPINS ONSHORE. LOW LEVEL WINDS ALSO START TO TURN BACK TO SOUTHEAST WITH WARM FRONT LIFTING INTO THE STATE. COMBINATION OF INCREASING MOISTURE...UPPER SUPPORT AND SURFACE CONVERGENCE LEADING TO INCREASED CONFIDENCE IN THUNDERSTORMS...POSSIBLY STRONG TO SEVERE WITH HEAVY RAIN...FOR MONDAY. EBERT .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... LONG TERM FORECAST PERIOD BEGINS AS MODELS INDICATE A HEAVY RAIN AND POSSIBLY SEVERE WEATHER EVENT WOULD BE UNDERWAY. THE STRONG MID-TO-UPPER LEVEL CIRCULATION WHICH WILL BE SLIDING THROUGH SOUTHERN ALBERTA AND SOUTHERN SASKATCHEWAN WILL PROVIDE A LARGE AREA OF FAIRLY STRONG FORCING FOR ASCENT. MODEL DEWPOINT VALUES LOOK TO BE HIGHER ACROSS OUR CENTRAL AND EASTERN ZONES...AND A SURFACE FRONTAL BOUNDARY APPROACHES FROM THE WEST. SUBSEQUENT MODEL QPF RUNS CONTINUE TO ADVERTISE A VERY EFFICIENT RAIN EVENT FROM MONDAY NIGHT THROUGH EARLY TUESDAY MORNING. AS EXPECTED...THE GFS KEEPS SHOWING THE HIGHEST QPF AMOUNTS WHILE THE EC AND GEM SHOWING SIGNIFICANTLY LESS. BUT RUN TO RUN CONSISTENCY IS STARTING TO LINE UP A LITTLE BETTER THAN BEFORE. SPC HAS A SEE TEXT AREA OVER EASTERN MONTANA AND MENTIONS THAT IF DAYTIME HEATING CAN SOAR WELL INTO THE MID 90S AND IF ENOUGH SURFACE MOISTURE REMAINS ACROSS THE REGION...ORGANIZED ROTATING STORMS COULD EASILY FORM AND SUSTAIN THEMSELVES WELL THROUGH LATE MONDAY NIGHT. TONIGHT...THAT SPC OUTLOOK WILL BECOME THE NEW UPDATED DAY 2 OUTLOOK AND SEVERE PROBABILITIES MAY BE INCREASED. TUESDAY NIGHT AND BEYOND...THE STRONG MID-TO-UPPER LEVEL CIRCULATION LIFTS NORTHEAST AWAY FROM EASTERN MONTANA...ALLOWING A MORE STABLE AIR MASS TO RE-ESTABLISH ITSELF ACROSS MOST OF THE WESTERN AND HIGH PLAINS STATES. SOUTHWESTERLY FLOW ALOFT LOOKS TO RETURN TO THE REGION TOWARD THE END OF THIS FORECAST PERIOD...ALLOWING FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO RETURN TO THE AREA BY NEXT WEEKEND. BMICKELSON PREVIOUS LONG TERM DISCUSSION...SYNOPTIC SET UP... A LARGE HEAT DOME WILL STRETCH ACROSS THE GREAT PLAINS THROUGH THE FOUR CORNERS AND INTO CALIFORNIA. THIS DOME WILL BE SQUASHED DOWN SLIGHTLY BY A RELATIVELY COOL TROUGH EXITING THE PACIFIC NORTHWEST INTO WESTERN MONTANA AND SOUTHERN ALBERTA. MONDAY NIGHT INTO TUESDAY... SOUTHWEST FLOW WILL BE DOMINATE ACROSS THE REGION AND BRING A MESOSCALE SHORTWAVE ACROSS THE REGION. A SURFACE LEE MOUNTAIN TROUGH WILL ALSO MOVE THROUGH THE REGION AND PROVIDE A FOCUS FOR SHOWERS AND THUNDERSTORMS. TUESDAY NIGHT THROUGH THURSDAY NIGHT... LARGE SCALE PATTERN WILL TRANSITION FROM NORTHWEST FLOW WITH THE PASSAGE OF A COLD FRONT TO ZONAL AND THEN INTO A RIDGE. MOST OF THESE PERIODS APPEAR TO BE DRY AS THE COLD AIR SHOULD STABILIZE THE ATMOSPHERE EARLY ON WITH NEAR NORMAL TEMPERATURES. FRIDAY ONWARD... CONDITIONS WILL BEGIN TO WARM AGAIN TO ABOVE NORMAL AS A RIDGE PASSES INTO THE AREA. INITIALLY IT SHOULD REMAIN DRY BUT MOISTURE WILL BEGIN PUMPING BACK INTO THE REGION TOWARD THE WEEKEND AS CHANCES FOR RAIN RETURN. GAH && .AVIATION... ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND EVENING WHICH MAY AFFECT KOLF...KGDV...AND KSDY WITH BRIEF PERIODS OF MVFR TO IFR CONDITIONS AND GUSTY WINDS IF A THUNDERSTORM HAPPENS TO PASS DIRECTLY OVERHEAD OR NEARBY. AS A FRONT MOVES THROUGH NORTHEAST MONTANA...WINDS GENERALLY FROM THE SOUTHEAST AND EAST TONIGHT WILL SHIFT AROUND FROM THE WEST AND NORTHWEST LATER TONIGHT. BMICKELSON && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 21, 3:36 AM MDT, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 336 AM MDT SAT JUL 21 2012 MTZ016>018-020>023-059>061-212200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY- 336 AM MDT SAT JUL 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A FRONT WILL MOVE ACROSS NORTHEAST MONTANA TODAY. THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AND MOVE EAST THROUGH THE AREA. THESE STORMS WILL PRODUCE SOME SCATTERED HEAVY RAIN AND FREQUENT LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MONDAY AFTERNOON THROUGH TUESDAY STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE THROUGH NORTHEAST MONTANA. SOME OF THESE STORMS COULD PRODUCE STRONG WINDS... HAIL... AND HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ019-024>027-062-212200- SHERIDAN-RICHLAND-DAWSON-PRAIRIE-WIBAUX-EASTERN ROOSEVELT- 336 AM MDT SAT JUL 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT FRONT WILL MOVE ACROSS NORTHEAST MONTANA THROUGH TONIGHT. THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AND MOVE EAST THROUGH THE AREA. THESE STORMS WILL PRODUCE SOME SCATTERED HEAVY RAIN... STRONG WIND GUSTS AND FREQUENT LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MONDAY AFTERNOON THROUGH TUESDAY STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE THROUGH NORTHEAST MONTANA. SOME OF THESE STORMS COULD PRODUCE STRONG WINDS... HAIL AND HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 21, 5:18 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 518 PM MDT SAT JUL 21 2012 MTZ017-023-220015- MCCONE-VALLEY- 518 PM MDT SAT JUL 21 2012 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA... NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA... UNTIL 615 PM MDT. AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF TAMPICO...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... GLASGOW... SAINT MARIE... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4855 10597 4796 10622 4832 10700 4855 10685 TIME...MOT...LOC 2318Z 285DEG 18KT 4841 10682 BARNWELL WEATHER.GOV/GLASGOW
Special weather statement, Jul 21, 5:31 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
531 PM MDT SAT JUL 21 2012
MTZ024-220030-
RICHLAND-
531 PM MDT SAT JUL 21 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
UNTIL 630 PM MDT.
AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF LAMBERT...MOVING NORTHEAST AT 25
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN THE ADVISORY INCLUDE...
SIDNEY...
FAIRVIEW...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4747 10436 4769 10463 4804 10413 4803 10411
4803 10409 4801 10411 4800 10410 4800 10406
4800 10404 4756 10404
TIME...MOT...LOC 2331Z 226DEG 22KT 4767 10438
BLM
WEATHER.GOV/GLASGOWThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:44 AM MDT | Special Weather Statement | GGW | Valley | 61 min |
| Jul 21, 5:18 PM MDT | Special Weather Statement | GGW | Valley | 57 min |
| Jul 21, 5:31 PM MDT | Special Weather Statement | GGW | Richland | 59 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.